Hastings Prince Edward Public Health (HPEPH) is warning residents of unusually high rates of overdose in the region over the past several days. Hastings-Quinte Paramedic Services has responded to ten overdoses over the past five days, including five on Monday, Nov. 30 alone.
While local partners are continuing to investigate the situation, including the substance linked to these events, a sudden increase in overdose rates is often the result of new and/or toxic drugs being introduced to the area.
“We recognize that the COVID-19 pandemic is adding additional stress to everyday life and this might lead to increased substance use for many individuals,” said Dr. Piotr Oglaza, Medical Officer of Health and CEO at HPEPH. “If you are struggling with substance use, you are not alone. If you use drugs, please take steps to reduce your risk, and know that you can reach out for caring and confidential support.”
Locally, there have been reports of a new green/gray fentanyl substance circulating in the region. In addition, several recent overdoses have been linked to purple fentanyl. All people who use drugs are encouraged to take steps to avoid possible harms related to drug use.
To reduce possible harms avoid mixing drugs; Try a small/test amounts first; Have a Naloxone kit on hand; and never use alone.
Using drugs alone can significantly increase the risk of experiencing an overdose that leads to death. While it is important to avoid using alone, practice physical distancing when consuming drugs around other people during the COVID-19 pandemic, or connect virtually with someone that could call for help if needed. People who use drugs can also call into the Overdose Prevention Line 24/7 at 1-888-853-8542. The operator will ask for the caller’s location and stay on the phone line while the caller uses drugs. In the event that they receive no response after administration of narcotics, the operator will call 911 and alert them to a possible overdose at the location provided by the caller.
Residents are reminded that an overdose is a medical emergency. Anyone who suspects or witnesses an overdose should call 911. The Good Samaritan Drug Overdose Act provides some legal protection against simple drug possession charges for anyone who experiences, witnesses or responds to an overdose and calls 911.
To protect yourself and others, be aware of the signs of an opioid overdose and pick up a free naloxone kit.
For information about support options please visit HPEPH’s ‘getting help’ page here https://hpepublichealth.ca/getting-help
For more information about safer drug use including locations where naloxone is available, please visit https://hpepublichealth.ca/safer-drug-use
For more information on hoe to recognize an opioid overdose please visit https://www.canada.ca/content/dam/hc-sc/documents/services/publications/healthy-living/problematic-substance-use/festival-poster-eng.pdf